Okay, I think I have it figured out: this drug has thrown me, abruptly and rudely, into hypothyroidism.
It makes sense. I have many of the same symptoms I had when my thyroid was irradiated and killed back in 1997: fatigue, depression, weight gain, hair loss, sensitivity to cold, etc. The symptoms I have actually experienced this time are indigestion, nausea, sensitivity to cold and fatigue, but it brings it all back for me.
My body has slammed on the brakes.
Yesterday I spent the whole day on the couch. I couldn’t move. Life went on around me, and I just watched movies, read books, and watched the birds out the window, while the food I ate sat just at the base of my throat. I fought sleep all day. Today, I felt pretty good upon arising, but the fatigue dragged me back down very quickly, and the nausea flared up after breakfast and has remained my companion all day.
After Bill and Decky left for the gym, I got online and found that many people who take methotrexate experience those symptoms associated with hypothyroidism. And some advised that they felt better when they exercised. So I packed my gym bag and met the boys at the club. We walked together (they ran every other lap – which was a joyful sight to behold – Bill following Decky as he ran like the wind around the track), then I walked alone for about 35 minutes at a decent clip. I also did three sets of ten walking lunges on each side. I feel better, more energized now.
Although the indigestion abated during my walking workout, it came back soon after. I don’t really want to eat anything. I have a feeling my metabolism has slowed down drastically now, and I’m terrified I will gain more weight than I already have. I’m pushing the fluids, and I enlisted the help of Decky and Bill to keep me active and motivated. They will not have an easy job of it. And Bill will make me healthy smoothies, if I can stomach them.
I will still go to work – I’d rather be fatigued at work than home, since I get paid for it. And the running around I do all day at the ED will be good for me.
What I feel is that this will be a fight. A long, continuous, difficult fight against gravity, fatigue and depression. A fight just to stay even.
All I can say is that this drug sure better work on my scleritis.